Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


slow rise in cd-4 count
Jul 21, 2006

My viral load has been undetectable for several years now. My cd-4 count has been climbing VERY slowly. I am currently taking Kaletra, Zerit and Epivir. Though my doctor is happy my cd-4 count is climbing, he always seems surprised it is not climbing faster. I have gone from a cd-4 count in the 40's to just over 300 in about 6 years. Is this a normal climb or is there a reason it is not climbing faster. I am feeling fine and am thrilled by viral load has been undetectable for so many years.

Thank you in advance for your response.

Response from Dr. Frascino

Hi,

Actually there is no such thing as "normal climb" for CD4 cells. Certainly it would be nice if yours rose more quickly; however, since your viral load has been "undetectable for several years," your CD4s are consistently going, albeit slowly, in the right direction and you are "feeling fine," I would suggest there is no reason to significantly rock the boat at this time. Immune reconstitution is a complex process, particularly when your counts have dipped down to such a dangerously low level (40s). I would continue to monitor your CD4 counts and plasma viral loads every three months. If the viral load increases into the 1,000 range, I would get resistance tests and adjust your HAART regimen accordingly. The only change to consider immediately would be to substitute Truvada (Viread plus Emtriva) in place of Zerit and Epivir. This might give your CD4s a life and it would get you off Zerit, which has been linked to lipoatrophy (fat loss) of the face, limbs and buttocks. In addition, it would simplify your regimen and decrease overall pill burden. You can discuss this option with your HIV specialist.

Good luck! Stay well.

Dr. Bob


Previous
dr. bob,i'm leaving
Next
t-cell count determines hiv or aids diagnosis?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement